Strong Wind, Day
- When
- December 2, 3:00 PM CST
- Where
- Day forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 45.367, -97.607 (the zone’s center; the record gives no point)
S. Highway 12 between Waubay and Webster.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong south winds gusting up to 50 mph tipped over a truck and modular home on U.S. Highway 12 between Waubay and Webster. The truck driver had serious but nonlife-threatening injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 2, 12:17 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1217 PM CST FRI DEC 2 2011 .UPDATE... AVIATION DISCUSSION UPDATED BELOW FOR 18Z TAFS. UPDATE INCLUDES AN ADJUSTMENT FOR WINDS IN NORTHEAST SD...WITH SOUTH/SOUTHWEST WINDS GUSTING TO 45MPH IN ASSOCIATION WITH PRE FRONTAL PRESSURE GRADIENT. THIS GRADIENT WILL WEAKEN IN CONJUNCTION WITH THE CORE OF STRONGEST WINDS PUSHING EAST AROUND MID AFTERNOON. NO OTHER CHANGES ANTICIPATED WITH THE FORECAST FOR THE TODAY/TONIGHT TIME PERIOD...WITH THE FOCUS THEN SHIFTING TO POTENTIAL FOR LIGHT SNOW ACCUMULATIONS THIS WEEKEND. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY A RELATIVELY ACTIVE...BUT MOSTLY DRY FORECAST IS EXPECTED THROUGH THE SHORT TERM. AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON AND TONIGHT. AHEAD OF THIS SYSTEM...GUSTY SOUTHERLY WINDS WILL DEVELOP WITH SUSTAINED WINDS OF 25 TO 35 MPH POSSIBLE. THE STRONGEST WINDS WILL LIKELY OCCUR IN THE HIGHER TERRAIN AREAS OF THE SISSETON HILLS. WINDS WILL SHIFT TO THE WEST AND NORTHWEST TONIGHT AND WILL REMAIN RATHER GUSTY. THESE GUSTY WINDS WILL KEEP TEMPERATURES FOR FALLING TOO MUCH BEHIND THE FRONTAL PASSAGE WITH LOW TEMPERATURES IN THE UPPER TEENS EXPECTED. SATURDAY WILL FEATURE DRY CONDITIONS ALONG WITH BREEZY NORTHWESTERLY WINDS. THESE WINDS ARE EXPECTED TO INCREASE ON SATURDAY NIGHT AHEAD OF ANOTHER STORM SYSTEM DROPPING SOUTHWARD FROM CANADA. THIS STORM SYSTEM WILL HAVE SLIGHTLY BETTER LLM AND DECENT UVM WHICH COULD RESULT IN LIGHT SNOW FOR LOCATIONS ALONG THE ND/SD BORDER ON SUNDAY MORNING. AT THIS TIME SNOWFALL AMOUNTS WILL LIKELY BE UNDER ONE INCH. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY THE PERIOD STARTS OFF WITH A BROAD TROUGH OVER THE CENTRAL PART OF THE COUNTRY...WITH A FAIRLY POTENT SHORTWAVE OVER SOUTH DAKOTA. THE TROUGH REMAINS OVER THE PLAINS THROUGH MONDAY NIGHT BEFORE FINALLY PUSHING OFF TO THE EAST AS RIDGING BUILDS FROM THE WEST COAST TO THE PLAINS. BY EARLY WEDNESDAY...THE UPPER LEVEL FLOW BECOMES NORTHWESTERLY AS A LARGE BROAD TROUGH TRACKS ACROSS CANADA. AT THE SURFACE...LOW PRESSURE WILL BE JUST EXITING THE REGION TO THE EAST WITH STRONG HIGH PRESSURE APPROACHING FROM THE NORTHWEST. WILL KEEP A SMALL POP OVER THE EASTERN CWA SUNDAY NIGHT TO ACCOUNT FOR ANY LINGERING LIGHT SNOW ASSOCIATED WITH THE LOW PRESSURE SYSTEM. THE HIGH DROPS OVER THE PLAINS ON MONDAY...THEN CONTINUES TO GET PUSHED SOUTH MONDAY NIGHT AS A TROUGH ASSOCIATED WITH LOW PRESSURE OVER NORTH CENTRAL CANADA DIGS SOUTHWARD OVER THE DAKOTAS. THE TROUGH/FRONT PUSHES EASTWARD ACROSS THE PLAINS TUESDAY AND TUESDAY NIGHT. NOT MUCH IN THE WAY OF MOISTURE ASSOCIATED WITH THIS FEATURE...SO EXPECT IT TO MOVE THROUGH DRY. DIFFERENCES THEN BEGIN TO SHOW UP IN THE MODELS AS THE GFS SHOWS HIGH PRESSURE SLOWLY TRACKING ACROSS THE PLAINS THROUGH THE END OF THE PERIOD. THE ECMWF INDICATES HIGH PRESSURE DROPPING OVER THE AREA WEDNESDAY NIGHT...THEN GETTING PUSHED EAST BY A DEVELOPING LOW PRESSURE SYSTEM OVER THE CENTRAL ROCKIES...WITH PRECIPITATION DEVELOPING ACROSS A WIDESPREAD AREA FROM WYOMING AND COLORADO TO SOUTH DAKOTA AND NEBRASKA. LATEST ALLBLEND COMING IN WITH SMALL POPS FOR WEDNESDAY NIGHT THROUGH THE END OF THE PERIOD...AND WILL STICK WITH THIS FOR NOW UNTIL THE MODELS COME INTO A MORE AGREEABLE SOLUTION. TEMPERATURES WILL BE FAIRLY COOL ON MONDAY WITH THE FIRST SURFACE HIGH BECOMING DOMINANT. AS WAA REDEVELOPS MONDAY NIGHT...WILL SEE TEMPERATURES REBOUND BACK TO NEAR NORMAL VALUES TUESDAY AND WEDNESDAY BEFORE THE SECOND HIGH MOVES IN AND BRINGS COOLER AIR IN ONCE AGAIN. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL CONTINUE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS AS SKC-SCT HIGH CLOUDS AOA 25K FEET STREAM OVERHEAD. VSBYS WILL BE UNRESTRICTED. STRONG SOUTHERLY WINDS AHEAD OF A DRY COLD FRONT WILL CONTINUE UNTIL AROUND 00Z. THEREAFTER...WINDS WILL GRADUALLY BECOME LIGHT TO MODERATE WESTERLY. FOR KMBG...A BKN-OVC MVFR CEILING IS EXPECTED TO MOVE IN FROM THE NORTHWEST AFTER 06Z SATURDAY AND CONTINUING IT THROUGH AT LEAST SATURDAY FORENOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...SD LONG TERM...PARKIN AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CST FRI DEC 2 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 403 AM CST FRI DEC 2 2011 /303 AM MST FRI DEC 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 938 AM CST FRI DEC 2 2011 SDZ008-021-022200- ROBERTS-GRANT- INCLUDING THE CITIES OF...SISSETON...MILBANK 938 AM CST FRI DEC 2 2011 STRONG WINDS ALONG THE INTERSTATE 29 CORRIDOR ARE EXPECTED THROUGH MID AFTERNOON. SOUTHWEST WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE. CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1028 AM CST FRI DEC 2 2011 SDZ006-007-011-022200- BROWN-MARSHALL-DAY- INCLUDING THE CITIES OF...ABERDEEN...BRITTON...WEBSTER 1028 AM CST FRI DEC 2 2011 GUSTY WINDS ALONG HIGHWAY 10 AND 12 CORRIDORS WILL CONTINUE THROUGH MID AFTERNOON. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE. CONNELLY
The national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358033.